.
 

09-30-13 Why did the FDA require drug label changes for all fluoroquinolones?

Question of the Week

September 30, 2013

Why did the FDA require drug label changes for all fluoroquinolones?

Fluoroquinolones have become a very common antibiotic; approximately 23.1 million patients are prescribed oral fluoroquinolones (2011).  The most common fluoroquinolones dispensed are ciprofloxacin (70%), levofloxacin (28%), and moxifloxacin (9%); all others account for less than 1%.  Injectable fluoroquinolones were administered in the hospital setting for 3.8 million unique patients in the same time period.

On 13 August 2013, the FDA required that fluoroquinolone drug labels include the warning regarding the serious side effect of peripheral neuropathy.  Neuropathy occurs ONLY with oral or injectable formulations, and not with topical (ENT & ocular) preparations.   Even though drug labels mentioned the risk of peripheral neuropathy in the past (since 2004), the FDA felt that the rapid onset and risk of permanence had not been adequately described.

Peripheral neuropathy with fluoroquinolones has been reported since 1992.  Continued review of the Adverse Event Reporting System (AERS) database reveals an association of fluoroquinolone-associated peripheral neuropathy with a “disability” outcome (1/1/2003-8/1/2012). The onset of peripheral neuropathy was rapid, typically within a few days.  Some patients had continued symptoms for more than a year after discontinuing fluoroquinolones.  No specific risk factors have been identified, and development of peripheral neuropathy appears to be unrelated to duration of therapy or patient age.

Signs and symptoms of peripheral neuropathy include pain, burning, numbness, tingling, or a change in sensation to light touch, pain or temperature.  In addition, patients may have a change in their ability to perceive body position.  Patient should be told to let their physician know immediately if they develop signs/symptoms consistent with peripheral neuropathy, so that the fluoroquinolone can be discontinued.  Peripheral neuropathy may last for months to years, and may be permanent, if the drug is not stopped.

If a patient develops signs and symptoms consistent with peripheral neuropathy, the antibiotic should be stopped, and a different antibiotic prescribed, unless the benefit of continued treatment outweighs the risk.

Aoun M, Jacquy C, Debusscher L, Bron D, Lehert M, Noel P, van der Auwera P.  Peripheral neuropathy associated with fluoroquinolones.  Lancet. 1992 Jul 11;340(8811):127.

This question prepared by:  John Benitez, MD, MPH  Medical Toxicologist

 

This page was last updated September 30, 2013 and is maintained by